Vitamin B3 ( Niacin) is a water soluble nutrient which means it is not stored in the body. Excess vitamin B3 which is not used by the body is removed during urination. On account of this, overdose or toxicity is extremely unlikely by eating foods. Almost all incidences of overdose are the result of supplements being taken incorrectly for long periods of time. Because vitamin B3 has so many functions throughout the body, there are a wide range of symptoms that an overdose can cause.
One of the first, and often overlooked symptoms of an overdose of vitamin B3 is flushing, or reddening of the skin. This is the result of the fact that one of the effects of Vitamin B3 is dilation of blood vessels. This dilation results in extra blood being allowed into the blood vessels in the skin. This also results in some of the other early symptoms of overdose, which include itching and irritability of the skin, especially part of the skin that are constantly in contact with clothing. These symptoms usually occur within an hour of taking a large dose of vitamin B3 and will usually diminish about an hour after first appearing assuming no other vitamin B3 is introduced. It is important to note that many people are advised to large doses of vitamin B3 to treat high cholesterol. The doses recommended are usually high enough to cause this flushing and itching. As long as this treatment is followed correctly, the flushing symptom is a minor inconvenience and poses no long term health risk.
One of Vitamin B3’s most important functions is to help in the conversion of complex carbohydrates into glucose. Because of this, a long term drastic increase in vitamin B3 intake can result in high blood glucose levels, which can have severe consequences for individuals who are diabetic. With this in mind, diabetic persons who are also trying to control their cholesterol levels should obviously avoid using vitamin B3 as a natural treatment. While the Vitamin B3 overdose does not cause any direct symptoms, chronic high blood glucose levels can result in a myriad of serious symptoms.
People are therefore advised not to go beyond the prescribed limit but nobody follows through however when it comes to Vitamin B3, Provida daily drops 1500 mg is an excellent alternative.
Finally, as with most types of overdoses, a vitamin B3 overdose will cause severe digestive complications including vomiting, cramping and diarrhea. Long term vitamin B3 overdose toxicity has also been shown to cause gout.
Vitamin B3 is similar to most water soluble nutrients in that it is difficult to overdose on them while eating food. Most problems result from either extreme supplementation, or else the interaction with supplements with other pre-existing conditions like diabetes. Like all supplements, it is important to become educated with regards to interaction with other medications and diseases and remember that just because it is a vitamin, doesn’t mean that more is always better. Also, always be sure to include any supplements when you are asked by a health care provide for a list of medications you are currently taking.